Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 3:26 PM CDT for Cherokee County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2017, 3:26 PM CDT (20:26 UTC)
- Expired
- Mar 27, 2017, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 3:33 PM CDT | HAIL 1 | Cedar Bluff, AL | HAIL UP TO QUARTER-SIZED REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 1:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WUUS54 KBMX 272026
SVRBMX
ALC019-272115-
/O.NEW.KBMX.SV.W.0059.170327T2026Z-170327T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
326 PM CDT MON MAR 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Cherokee County in northeastern Alabama...
* Until 415 PM CDT
* At 325 PM CDT, a severe thunderstorm was located over Western Weiss
Lake, or over Centre, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Little River Canyon
National Preserve, Leesburg, Gaylesville, Cornwall Furnace Park,
Western Weiss Lake, Blanche, Eastern Weiss Lake, Little River
Falls, Weiss Dam, Fullerton, New Moon, Yellow Creek Falls, Chesnut
Bay Resort, Broomtown, Chesterfield and Little River Canyon Np.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3430 8546 3410 8565 3416 8579 3433 8570
3436 8566 3437 8563 3439 8562 3440 8563
3440 8561 3444 8558 3449 8557 3449 8556
3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2025Z 213DEG 29KT 3419 8568
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWS3 follow-up statements
179
WWUS54 KBMX 272040
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
340 PM CDT MON MAR 27 2017
ALC019-272115-
/O.CON.KBMX.SV.W.0059.000000T0000Z-170327T2115Z/
Cherokee AL-
340 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN CHEROKEE COUNTY...
At 339 PM CDT, a severe thunderstorm was located over Gaylesville, or
near Cedar Bluff, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Gaylesville,
Cornwall Furnace Park, Blanche, Little River Falls, Eastern Weiss
Lake, Western Weiss Lake, Fullerton, New Moon, Broomtown,
Chesterfield and Little River Canyon Np.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8546 3419 8558 3426 8570 3433 8570
3436 8566 3437 8563 3439 8562 3440 8563
3440 8561 3444 8558 3449 8557 3449 8556
3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2039Z 213DEG 29KT 3429 8560
HAIL...1.75IN
WIND...60MPH
$$
17/KLAWS119
WWUS54 KBMX 272052
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
352 PM CDT MON MAR 27 2017
ALC019-272115-
/O.CON.KBMX.SV.W.0059.000000T0000Z-170327T2115Z/
Cherokee AL-
352 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN CHEROKEE COUNTY...
At 352 PM CDT, a severe thunderstorm was located 7 miles east of
Blanche, or 8 miles east of Little River Canyon National Preserve,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Little River Canyon National Preserve, Blanche, Little River Falls,
Broomtown, New Moon, Chesterfield and Little River Canyon Np.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8546 3437 8563 3439 8562 3440 8563
3440 8561 3444 8558 3449 8557 3449 8556
3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2052Z 216DEG 34KT 3439 8548
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWS156
WWUS54 KBMX 272100
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
400 PM CDT MON MAR 27 2017
ALC019-272110-
/O.CAN.KBMX.SV.W.0059.000000T0000Z-170327T2115Z/
Cherokee AL-
400 PM CDT MON MAR 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Alabama.
LAT...LON 3432 8546 3437 8563 3439 8562 3440 8563
3440 8561 3444 8558 3449 8557 3449 8556
3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2056Z 213DEG 29KT 3445 8543
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:03 PM CDT, 23 minutes earlier.
Area forecast discussion, Mar 27, 3:03 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 303 PM CDT Mon Mar 27 2017 .SHORT TERM... Tonight and Tuesday. Very unstable conditions have developed over central Alabama this afternoon as surface temperatures have warmed into the upper 70s to lower 80s, with cold air advection aloft as the upper trof axis approaches from the west. An upper low centered over eastern Missouri will track eastward overnight and push a trof axis into north Alabama. Forcing ahead of trof axis will help maintain convection development throughout the night despite loss of daytime heating. Best rain chances overnight will be along and north of I-20 with little or no rain expected south of I-85. The upper trof axis will become aligned in an east to west direction across central Alabama on Tuesday. Weak forcing along the trof axis will produce scattered showers and thunderstorms, mainly during the heating of the day. 0-6km Bulk Shear and mid level lapse rates will be much lower on Tuesday and no severe storms expected. 58/rose .LONG TERM... Wednesday through Sunday. Wednesday continues to look warm and drier as a 500 mb ridge amplifies over the region ahead of yet another upper trough which will affect our area on Thursday into Thursday night. Confidence is slightly lower than 24 hours ago regarding the threat for severe storms due to model inconsistency with the upper trough and a less impressive warm sector. We will continue to maintain a low-end threat for damaging winds, large hail, and maybe a few brief tornadoes. After a break on Friday and Saturday, the hits keep on coming. Another strong storm system could impact the area late Sunday into Monday. A severe weather threat cannot be ruled out, especially if the system takes a more northerly track, reducing the chance of coastal convection blocking the inland progression of instability. 87/Grantham && .AVIATION... 18Z TAF Discussion. The area remains situated between surface high pressure located off the Carolina coastline and a low pressure system across northwest Arkansas. Expect southerly low level winds, breezy at times, this afternoon and evening. Clouds will increase and lower this afternoon into tonight with SHRA and TSRA as storms develop and move northeast across the area. Overnight isolated SHRA will remain possible with low CIG's expected at most terminals. CIG's and VIS will gradually improve toward the end of the period. 05 && .FIRE WEATHER... Central Alabama will remain in a warm and moist pattern through the week, with the highest rain chances today and Thursday. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 78 55 81 57 / 60 40 10 20 10 Anniston 61 78 57 82 58 / 50 40 10 20 10 Birmingham 62 79 59 83 60 / 60 40 10 20 10 Tuscaloosa 63 80 60 85 60 / 60 40 10 10 10 Calera 63 78 60 84 60 / 50 30 10 20 10 Auburn 61 77 60 83 59 / 20 30 10 20 10 Montgomery 63 81 61 86 59 / 20 30 10 10 10 Troy 61 81 60 86 58 / 20 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Mon Mar 27 2017 ALZ011>015-017>050-281315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat for severe storms today from 1 PM to 9 PM. This will include the potential for hail up to ping pong ball size and damaging winds up to 60 mph, mainly along and northwest of a line from Demopolis to Alabaster to Gadsden. A smaller risk for hail up to quarter size and isolated damaging winds could extend as far south and east as Montgomery and Auburn. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another threat for severe storms may come Thursday into Thursday night across all of the forecast area. There is a potential for damaging winds up to 60 mph, brief tornadoes, hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again on Thursday.
In the hours before
Local storm report, Mar 27, 2:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 2 NW SMOKE RISE 33.90N 86.84W
03/27/2017 BLOUNT AL EMERGENCY MNGR
EM REPORTED A DOWNED TREE.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 25 min |
| Mar 27, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 31 min |
| Mar 27, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 49 min |
| Mar 27, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 55 min |
| Mar 27, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 36 min |
| Mar 27, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 50 min |
| Mar 27, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 44 min |
| Mar 27, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.